Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 321, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2004, 11:17 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2004, 11:17 PM CDT (04:17 UTC)
- Expired
- Aug 9, 2004, 12:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 11:20 PM CDT | HAIL 0.88 | 7 S Rush Center, KS | |
| Aug 8, 11:50 PM CDT | TSTM WND DMG | Larned, KS | LARGE TREE BRANCH DOWN. |
| Aug 8, 11:50 PM CDT | HAIL 0.88 | Sanford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1539 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090417 SVRDDC KSC145-165-090500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1116 PM CDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RUSH COUNTY IN CENTRAL KANSAS. NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL MIDNIGHT CDT * AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF ROZEL...MOVING SOUTHWEST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHERN RUSH COUNTY... RURAL AREAS OF NORTHERN PAWNEE COUNTY... NEKOMA... FRIZELL... ROZEL... BURDETT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3856 9904 3851 9954 3809 9956 3808 9902 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 3:30 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT SUN AUG 8 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE IS PRECIPITATION ALL PERIODS...AS WELL AS TEMPERATURES...AS A SURGE OF COLD CANADIAN AIR INVADES THE PLAINS STATES. SEVERE THUNDERSTORM WATCH 720 WAS ISSUED BY SPC FOR THE NORTHEASTERN 4 COUNTIES OF CWA (ELLIS, TREGO, NESS, RUSH) AS STORMS ARE EXPECTED TO DEVELOP JUST ABOUT ANYTIME THIS LATE AFTERNOON NEAR THE NEBRASKA-KANSAS STATE BORDER ALONG A SLOW MOVING COLD FRONT. THIS FRONT SHOWS NEARLY NON-EXISTENT TEMPERATURE GRADIENT ALONG IT, THUS IS MORE LIKE A TROUGH, BUT THERE IS SUBTLE COLD ADVECTION IN THE LOWER TROPOSPHERE. A VERY WOUND UP STORM OVER THE EASTERN DAKOTAS CONTINUES TO PINWHEEL EASTWARD...SUPPORTING THE COLD FRONTAL PUSH INTO KANSAS. ANOTHER SIGNIFICANT VORT MAX WILL ROTATE SOUTH THROUGH THE LONGWAVE PATTERN INTO THE DAKOTAS LATE MONDAY INTO TUESDAY. THE FIRST FRONT WILL STALL OUT OVER WESTERN KANSAS TOMORROW...AND WILL LIKELY BECOME THE FOCUS FOR SUBSEQUENT THUNDERSTORM DEVELOPMENT LATE IN THE DAY. THERE IS ONLY MARGINAL DEEP LAYER SHEAR FORECAST TO EXIST OVER THE HIGH PLAINS AND WIDESPREAD SEVERE WX IS NOT EXPECTED. WITH UPSLOPE FLOW OVER THE EASTERN PLAINS OF COLORADO, THUNDERSTORM ACTIVITY IS ALSO EXPECTED IN THIS AREA, AND MAY MOVE INTO THE AREA TOMORROW NIGHT. WILL HAVE CHANCE POPS GOING TOMORROW AND TOMORROW NIGHT FOR MOST ALL OF THE CWA AS STORMS COULD GENERATE PRETTY MUCH ANYWHERE ALONG THE STATIONARY FRONT, BUT OVERNIGHT, THE HIGHEST CHANCES APPEAR TO BE IN THE WESTERN AREA. AS THE SECOND SYSTEM DIPS INTO THE DAKOTAS, A STRONG PUSH OF COLD, CANADIAN AIR WILL PUSH SOUTH EARLY TUESDAY. WITH THE INITIAL FRONT OVER WESTERN KANSAS BY MIDDAY TUESDAY, STRONG CONVERGENCE AND LOWER TROPOSPHERIC WARM ADVECTION WILL HELP SET OFF A MORE WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS DURING THE DAY. THE SEVERE THREAT LOOKS A LITTLE BETTER TUESDAY, GIVEN STRONGER DEEP LAYER SHEAR AND MORE BAROCLINICITY ON THE FRONT...AS WELL AS HIGHER AMOUNTS OF AND INSTABILITY SHOULD ENOUGH INSOLATION BE REALIZED JUST SOUTH OF THE FRONT. THIS SEVERE THREAT WILL HAVE TO BE WATCHED, AS IT COULD BE A FAIRLY BUSY AFTERNOON/EVENING OVER SOUTHWEST KANSAS...CERTAINLY A PATTERN RESEMBLING MID-OCTOBER VERSUS MID-AUGUST WILL GO WITH 50 POPS FOR NOW OVER MOST OF THE CWA LATE IN THE DAY TUESDAY. DAYS 3-7... GOING EXTENDED GRIDS LOOK PRETTY GOOD. STILL CONCERNED ABOUT TEMPS ON WEDNESDAY ESPECIALLY OVER THE SOUTHWEST WHERE THERE WILL MORE CLOUDS AND SOME LINGERING PRECIP IN THE MORNING BEHIND COLD FRONT. MODELS DEVELOP SUBSIDENCE ACROSS THE NORTHERN CWA DURING THE DAY SO EXPECT CLOUDS TO THIN LOWERED EHAS HIGH TO A70. WITH TROF OVER OHIO VALLEY BY MID WEEK INTO NEXT WEEKEND, EXPECT TO SEE HIGHS AT LEAST A COUPLE OF CATEGORIES BELOW CLIMO TO ABOUT DAY 8 OR 9 AND GRIDS REFLECT THIS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 63 81 / 40 20 30 50 GCK 61 85 63 82 / 30 30 30 50 EHA 64 85 64 92 / 30 20 30 40 LBL 64 86 65 90 / 30 20 30 40 HYS 62 80 57 73 / 50 30 30 50 P28 67 85 66 81 / 50 20 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && UMSCHEID/15
Hazardous weather outlook, Aug 8, 5:45 AM CDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 545 AM CDT SUN AUG 8 2004 KSZ030-031-043>046-061>066-074>081-084>090-091143- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 545 AM CDT (445 AM MDT) SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A DEVELOPING TROUGH OF LOW PRESSURE OVER WEST KANSAS TODAY WILL PRODUCE A SURFACE LOW OVER WEST CENTRAL KANSAS BY EARLY EVENING. MEANWHILE, A COMBINATION OF HEATING FROM THE SUN AND MOISTURE ADVECTED INTO CENTRAL KANSAS ON SOUTH WIND SHOULD PRODUCE A FAIRLY UNSTABLE AIRMASS ACROSS MUCH OF WESTERN KANSAS EAST AND NORTHEAST OF THE SURFACE LOW. CONVERGENCE IN THE AREA EAST AND NORTH OF A WAKEENEY TO JETMORE AND KINSLEY LINE SHOULD PRODUCE EARLY EVENING CONVECTION IN THE NORTHEAST QUADRANT OF THE SURFACE LOW. IN THIS AREA VERTICAL WIND PROFILES WILL FAVOR DEVELOPMENT OF A FEW SUPERCELL THUNDERSTORMS WHICH SHOULD QUICKLY TURN MULTICELLULAR IN NATURE AND FORM A LARGE THUNDERSTORM CLUSTER. THAT CLUSTER IS THEN EXPECTED TO DRIVE SOUTH OVER THE AREA EAST OF A WAKEENEY TO DODGE CITY AND ASHLAND LINE. EARLY ON THESE STORMS MAY PRODUCE LARGE HAIL, DAMAGING WINDS, TORRENTIAL RAINS AND POSSIBLY AN ISOLATED TORNADO. ONCE THEY TURN MULTICELLULAR, DAMAGING WINDS AND TORRENTIAL RAINS ARE MOST LIKELY. THEY SHOULD WEAKEN AS THEY MOVE SOUTH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE AIRMASS OVER KANSAS TUESDAY NIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF SOUTHWEST KANSAS TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER SPOTTER ACTIVATION MAY BE NECESSARY DURING THE EVENING HOURS EAST OF A WAKEENEY TO DODGE CITY AND ASHLAND LINE. JOHNSON
In the hours before
Special weather statement, Aug 8, 9:00 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 900 PM CDT SUN AUG 8 2004 KSZ030-031-045-046-090230- ELLIS-NESS-RUSH-TREGO- 900 PM CDT SUN AUG 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 720 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING KANSAS COUNTIES... TREGO...ELLIS...RUSH AND NESS. A FEW THUNDERSTORMS COULD STILL DEVELOP IN THESE COUNTIES BEFORE MIDNIGHT BUT THE PROBABILITY FOR SEVERE WEATHER IS DIMINISHING. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:01 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 44 min |
| Aug 9, 1:15 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 45 min |
| Aug 9, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 61 min |
| Aug 9, 3:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Aug 9, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Aug 9, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 61 min |
| Aug 9, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 57 min |
| Aug 9, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 60 min |
| Aug 9, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Aug 9, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.